Arizona, 2008Flash Flood in Arizona, July 13, 2008
July 13, 2008 · NWS FGZ · 1 event in 1 county or zone
Heavy rain caused Houston Creek to overflow.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused Houston Creek to overflow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 13, 2:30 PM MST, 35 minutes earlier.
Area forecast discussion, Jul 13, 2:30 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SUN JUL 13 2008
.SYNOPSIS...A MOIST MONSOON AIRMASS WILL ALLOW SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP FOR THE NEXT SEVERAL DAYS...PRIMARILY
DURING THE AFTERNOON AND EVENING HOURS.
&&
.DISCUSSION...MID LEVEL HIGH PRESSURE WILL REMAIN OVER THE SOUTHWEST
UNITED STATES THROUGH MUCH OF THE COMING WEEK. FOR TONIGHT...DEEP
MOISTURE WILL REMAIN ENTRENCHED ACROSS ARIZONA. EXPECT SCATTERED
HEAVY RAIN PRODUCING STORMS TO CONTINUE INTO THE EVENING BUT
GRADUALLY DIMINISH TO ISOLATED STORMS AFTER MIDNIGHT. HIGH MOISTURE
VALUES ENSURE THAT ANY STORMS...EVEN DURING THE NIGHT...WILL BE
CAPABLE OF PRODUCING EXTREMELY HEAVY RAINFALL.
FOR MONDAY AND TUESDAY...THE MOISTURE ACROSS THE AREA WILL SURELY
REMAIN ENTRENCHED AS THE DEEP LAYER FLOW REMAINS FROM OVER MEXICO.
BEYOND TUESDAY...SOME MODEL ENSEMBLES ARE SHOWING A WEAKNESS ON THE
NORTHWEST EDGE OF THE MID LEVEL HIGH AS A SERIES OF WEATHER
DISTURBANCES MOVES ACROSS THE NORTHWEST CORNER OF THE UNITED STATES.
THE MID LEVEL HIGH COULD VERY EASILY STAND UP TO THESE WEATHER
DISTURBANCES WITH NO SIGNIFICANT CHANGE IN MOISTURE OR CHANCE OF
PRECIPITATION. IF THESE DISTURBANCES COME IN STRONGER...AS CURRENTLY
SHOWN BY SEVERAL MODEL SOLUTIONS...SOME DECREASE IN THE CHANCE OF
PRECIPITATION WOULD BE IN ORDER BUT THE POTENTIAL FOR MORE ORGANIZED
STORMS WOULD GO UP. AS ALWAYS...THE MONSOON PRESENTS NEW MYSTERIES
TO UNRAVEL.
&&
.AVIATION...FOR THE 00Z PACKAGE...ISOLATED TO SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY WILL DIMINISH AROUND SUNSET. EXPECT ISOLATED
SHOWERS AND THUNDERSTORMS OVERNIGHT ESPECIALLY OVER THE LOWER VALLEY
AREAS. SCATTERED THUNDERSTORMS AND SHOWERS WILL REDEVELOP TOMORROW
OVER THE HIGHER TERRAIN AFTER 11 AM MST. EXPECT MVFR CIGS/VSBY
CONDITIONS IN THE STRONGER STORMS. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.
&&
.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.
WEDNESDAY THROUGH FRIDAY...THE MOIST MONSOON PATTERN SHOULD CONTINUE
THROUGH THE PERIOD...WITH SLIGHT DAY TO DAY CHANGES IN LOCATION OF
SHOWERS AND THUNDERSTORMS. MOST OF THE CONVECTIVE ACTIVITY WILL
OCCUR DURING THE DAY WITH CHANCES FOR SHOWERS AND THUNDERSTORMS
RAPIDLY DIMINISHING AROUND SUNSET.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.............MCCOLLUM
AVIATION/FIRE WX...BOHLIN
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Jul 13, 9:16 AM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
916 AM MST SUN JUL 13 2008
AZZ004>018-037>040-132330-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
916 AM MST SUN JUL 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
DEEP MOISTURE AND INSTABILITY WILL CONTINUE TO FUEL SCATTERED
THUNDERSTORMS ACROSS NORTHERN ARIZONA. THE MAIN THREAT FROM STORMS
WILL BE LOCALIZED STREET FLOODING ASSOCIATED WITH HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE THREAT FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE AS HIGH PRESSURE AND MONSOON MOISTURE REMAINS OVER THE
SOUTHWEST UNITED STATES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Gila
- When
- July 13, 3:05 PM MST to 5:00 PM MST
- Where
- Gila County, 4.59 mi ENE of Payson to 5.33 mi ENE of Payson
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.260, -111.258
Heavy rain from a thunderstorm caused Houston Creek to overflow in Star Valley east of Payson. Water crossed two roads three feet deep in places. The roads were closed for about two and a half hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, July 13, 20081 death · 1 injured · $25,000 · 3 events
- Rip Current in Indiana, July 13, 20081 death · 1 event
- Lightning Strike in Mississippi, July 13, 20081 death · 1 event
- Flash Flood and Damaging Wind in Arizona, July 13, 2008$520,000 · 60 kt wind · 3 events
- Hail and Damaging Wind in Arizona, July 13, 2008$135,000 · 56 kt wind · 2 events
- Damaging Winds and Lightning Strikes in Texas, July 13, 20082 injured · $33,000 · 55 kt wind · 12 events
- Damaging Wind and Lightning Strike in Georgia, July 13, 2008$55,000 · 50 kt wind · 2 events
- Lightning Strike in North Carolina, July 13, 2008$20,000 · 1 event
- Damaging Wind in Florida, July 13, 2008$15,000 · 50 kt wind · 1 event
- Damaging Wind in Pennsylvania, July 13, 2008$15,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Alabama, July 13, 2008$3,000 · 50 kt wind · 4 events
- Damaging Winds in New York, July 13, 200850 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125854.